Skip to main content

Sheep Dipping: Organophosphates

Question for Department for Environment, Food and Rural Affairs

UIN HL515, tabled on 16 June 2015

To ask Her Majesty’s Government what is their assessment of how many (1) farm workers, and (2) other people, may have had their health affected by working with organophosphate sheep dipping chemicals.

Answered on

30 June 2015

The Veterinary Medicines Directorate’s (VMD's) Pharmacovigilance Unit runs a voluntary scheme that encourages veterinary professionals, medical professionals and the general public to report suspected adverse reactions or treatment failures following use of veterinary medicines. Pharmaceutical companies are also legally obliged to report adverse reactions they are made aware of to the VMD within agreed timeframes and are inspected periodically to ensure compliance with this requirement.

Adverse reactions may occur in treated animals, in-contact animals, people administering the product or handling treated animals. Each report is individually reviewed before being subjected to statistical analysis to look for trends. Should a pattern of adverse events for a specific product emerge, regulatory actions to improve the safety of that product may be taken. The action taken will depend on the seriousness of the adverse events and the conditions under which they occurred.

All human reports and statistical findings are regularly reviewed by the VMD’s veterinarians, immunologists, pharmacists, toxicologists and ecotoxicologists before being considered by the Veterinary Products Committee (VPC) who provide independent advice to the VMD.

The number of reports of suspected adverse reactions in humans to organophosphate (OP) sheep dips received by the VMD each year since records began in 1985 is shown below.

It is not compulsory for reporters to provide information on the occupation of the patient but it is known that at least 83% of those affected were farm workers.

Year

Number of Reports

Year

Number of Reports

1985

8

2001

3

1986

10

2002

2

1987

10

2003

3

1988

19

2004

0

1989

9

2005

0

1990

4

2006

0

1991

126

2007

1

1992

130

2008

0

1993

167

2009

0

1994

47

2010

0

1995

41

2011

1

1996

27

2012

0

1997

32

2013

1

1998

17

2014

0

1999

24

2015

0

2000

6

Total

688

The majority (56%) of these reports have been assessed to relate to short term illness following acute exposure but since some reports describe a period of illness following each exposure over a number of years, they have been classified as chronic. Almost 50% of reports do not contain any information on whether Personal and Protective Equipment (PPE) was worn, but of those where this information is known, 82% of the reports describe PPE as being either inadequate or totally absent.

At the request of the Government, the Committee on Toxicity of Chemicals in Food, Consumer Products and the Environment (the COT) considered the issue of whether prolonged or repeated low level exposure to OPs can cause chronic ill health on two separate occasions. The COT’s “Organophosphates” report of 1999 identified some gaps in the scientific knowledge.

The Government responded by commissioning the research and once it was completed referred back to the COT to seek advice on the meaning of this research.

Following a broader review of published scientific literature the COT published a statement on 13 March 2014. The COT concluded that the reviewed evidence suggests that exposures to cholinesterase-inhibiting organophosphates that are insufficient to cause overt acute poisoning do not cause important long-term neurological toxicity in adults and that if toxic effects on the nervous system do occur then they are minor and subtle.

The full COT statement and lay summary are both available on the COT website.